Hail, Shelby
- When
- August 3, 1:14 PM EST to 1:18 PM EST
- Where
- Shelby County, 1 mi W of Anna
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 40.400, -84.183
16 thunderstorm wind, 2 hail, 1 flash flood, 1 flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 3, 12:43 PM EST, 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 143 PM EDT THU AUG 3 2006 .AVIATION /18Z-18Z/... LINE OF THUNDERSTORMS WILL PASS THROUGH MOST TAF SITES EARLY THIS AFTERNOON...POSSIBLY SKIRTING KCVG/KLUK TO THE N WITH ONLY SCT SHOWERS WITH NO THUNDER HERE. CIGS BRIEFLY DROP TO THE MVFR CATEGORY AHEAD OF THESE STORMS BUT THEN MIX UP IMMEDIATELY AHEAD OF THEM FOR AN OBSERVATION OR TWO. LOWER CIGS WILL ACCOMPANY THE COLD FRONT LATER TONIGHT AS THE NRLY WINDS KICK IN AND USE ANY AVAILABLE MOISTURE AT THE GROUND TO REDUCE VSBYS AND HOLD ON TO A STRATUS DECK. THIS STRATUS SHOULD MIX OUT WHEN WINDS SWITCH NE DURING THE DAY FRI AND DRIER AIR FILTERS IN BEHIND THE EXITING CDFNT. AM ONLY EXPECTING THUNDER FOR A BRIEF PERIOD THIS AFTERNOON...SCT SHOWER ACTIVITY WITH ISOLD THUNDER POSSIBLE DURING THE EVENING. STABLE AIRMASS WILL WORK IN WITH THE CDFNT THOUGH TEMP DIFFERENCES MAY HELP SOME LIGHT SHOWERS TO LINGER A BIT LONGER...PARTICULARLY TO THE SOUTH AND SOUTHEAST THAT MAY STILL HAVE A LITTLE LINGERING INSTABILITY EARLY OVERNIGHT. FRANKS && .SHORT TERM /TODAY AND TONIGHT/... HAVE LOWERED TEMPERATURES FROM 1 TO 3 DEG ON HOURLY TRENDS OVER THE NW WITH CLOUD COVER AND PRECIP MOVING IN...KEPT CLOSE TO ORIGINAL MAX TEMPS TODAY. RAISED POPS THIS AFTERNOON AND INTO THE EVENING ACROSS THE BOARD AS THE SLOW MOVING COLD FRONT WILL PUSH TOWARDS THE OHRIVER LATE TODAY. ACTIVITY BEHIND THE INITIAL ROUND OF THUNDERSTORMS APPEARS TO HAVE LITTLE THUNDER IN IT BUT MORE OF A WIDESPREAD NATURE. SVR THREAT APPEARS TO BE LIMITED TO BOWING SEGMENTS THAT WILL PUSH INTO THE CONDITIONALLY UNSTABLE AIRMASS IN THE CLOUD FREE ZONE AHEAD OF FRONT. INITIAL STORMS ARE DYING OUT AS THEY APPEAR TO BE RUNNING INTO A CAP...BUT THE FORCING WITH THE PASSAGE OF THE FRONT WILL HELP THEM MAINTAIN THEIR STRENGTH LATER TODAY AND TONIGHT. FRANKS && .PREV DISCUSSION... /ISSUED 404 AM EDT THU AUG 3 2006/ SHORT TERM /TODAY THROUGH SATURDAY NIGHT/... FRNTL BNDRY LOCATED FROM NRN NEW YORK WEST ACRS SRN ONTARIO AND CNTRL LWR MICHIGAN BACK INTO NRN MISSOURI. SVRL TSTM CLUSTERS RIDING BNDRY THIS MRNG. STRONGEST ACTIVITY AHEAD OF VIGOUROUS MID LVL S/WV MOVING ACRS NRN MISSOURI ATTM. SKIES REMAINED MSTLY CLR ACRS FCST AREA THIS MRNG WITH BROAD MID LVL RIDGE LOCATED TO SOUTH OF REGION. TEMPS WERE MUGGY AND RANGED FROM MID 70S TO AROUND 80. FRNTL BNDRY WILL SAG SOUTH INITO FCST AREA TODAY AS RIDGE IS SUPPRESSED SOUTH INTO TN VLY. APPCH OF FRNTL BNDRY WILL TAKE EDGE OF CURRENT HEAT WAVE WITH ONE FINAL DAY OF TEMPS IN 90S EXPECTED ALONG AND EAST OF I-71. THE OTHER RESULT FROM FRNTL BNDRY MOVING INTO FCST AREA WILL BE A GOOD CHANCE OF TSTMS TODAY AND TONIGHT...AND POTENTIAL FOR SVR WX. STRONGER MID LVL FLO CLOSER TO FRNTL BNDRY WILL DROP INTO REGION THIS AFTN AND SERVE TO ENHANCE TSTM DVLPMNT. RAPID HEATING THIS MRNG SHOULD ALLOW FOR AN ALREADY UNSTABLE ATMOSPHERE TO BECOME HIGHLY UNSTABLE BY ERLY AFTERNOON... WITH MLCAPES PROGGED INVOF 3000 J/KG. 00Z NAM/WRF CONTINUE TO HAVE A BETTER HANDLE ON ONGOING CONVECTION AND HAVE TRENDED FCST TOWARDS ITS SOLN. WHILE TSTMS MAY BEGIN TO DVLP ACRS FAR NRN FCST AREA AS ERLY AS 12-14Z...00Z NAM HINTING AT DVLPMNT ALONG AN OUTFLOW BNDRY PROGGED TO BE ACRS CNTRL FCST AREA BY 18Z... SOMEWHERE INVOF OF I-70 CORRIDOR. WITH HIGH INSTABILITIES AND LO LVL MOISTURE (PWATS FROM 2-2.25 INCHES) COMBINING WITH INCREASE IN MOD LVL FLO...EXPECTING RAPID TSTM DVLPMNT ALONG OUTFLOW BNDRY INTO BROKEN LINE SEGMENTS WITH POTENTIAL FOR WET MICROBURSTS AND DMG WINDS THAT WILL DROP SOUTH THRU FCST AREA DURING AFTN AND INTO EVNG HOURS. MODEL SOUNDINGS INDCG FREEZING LEVEL AS HIGH AS 16KFT THIS AFTN WITH WBZERO LARGELY UNFAVORBALE FOR LRG HAIL AT 11-12KFT. WHILE LRG HAIL IS NOT OUT OF QUESTION FROM STRONGER STORMS THAT CAN SUSTAIN A DEEPER AND MORE INTENSE UPDRAFT...DMG WINDS WILL BE MAIN THREAT FROM THESE STORMS. BEHIND THESE STORMS...ADDL TSTMS LKLY TO DVLP AHEAD OF COLD FRONT. WITH HIGH PWATS...ANY STORM WILL BE CAPABLE OF HVY RAINFALL. HAVE INCREASED TO 60 POPS THIS AFTN ACRS ALL BUT WEST CNTRL OH AND AREAS ALONG AND SOUTH OF OHIO RIVER. SCT TSTMS WILL CONTINUE TONIGHT AS BNDRY SLOWLY DROPS SOUTH ACRS REGION AFOREMENTIONED MID LVL S/WV AND SFC WAVE ACRS MISSOURI THIS MRNG WILL APPCH FCST AREA FROM WEST LATE TONIGHT. 00Z GFS CONTINUES TO SUFFER FROM CONV FEEDBACK WRT THIS FEATURE...BUT 00Z NAM/WRF ALSO PICK UP ON AN INCREASE IN TSTM COVERAGE AS S/WV MOVES ACRS FCST AREA AFT 06Z. WILL INCREASE POPS BACK TO LKLY LATE TONIGHT SOUTH OF I-70 AS S/WV MOVES THRU. DRIER AIR WILL BEGIN TO FILTER INTO REGION NORTH OF BNDRY TOWARDS DAYBREAK FRI. PCPN WILL END FROM NW TO SE ACRS FCST AREA FRI MRNG...WITH GENERALLY DRY CONDITIONS BY FRI AFTN. HAVE LINGERED A 20 POP ALONG AND SOUTH OF OHIO RIVER THRU LATE AFTN AS BNDRY SLIDES SOUTH AND WEAKENS AS IT BUTS UP AGAINST RIDGE. SFC HI PRES THEN BUILDS IN FOR FRI NIGHT AND SAT WITH DRY WX AND A LESS HUMID AIRMASS. THE HIGH WILL PUSH EAST OF FCST AREA BY SAT NIGHT WITH RETURN MOISTURE FLO LIFTING NORTH INTO REGION ON BACK SIDE OF SFC HI. MODELS STARTING TO HINT AT CONVECTION POTENTIAL SAT NIGHT ACRS SRN FCST AREA WITH MOISTURE FEED. WITH PLENTY OF UNCERTAINTY...HAVE MAINTAINED DRY FCST ATTM. TEMPS...HEAT INDICES WILL BE CLOSE TO 100 DEG WITH TEMPS CLIMBING INTO L90S ACRS SRN 1/3 FCST AREA THIS AFTN AHEAD OF TSTMS. MODEL SOUNDINGS SUGGEST BNDRY LYR SHOULD MIX OUT PRETTY WELL IN THESE AREAS THIS MRNG...AND SIMILAR TO WED SHOULD LEAD TO A SLIGHT DROP IN SFC DEWPTS AND RH VALUES. TRNEDED HIGHS TODAY TOWARDS COOLER MET GUID...THEN WENT CLOSE TO TEMP GUID TONIGHT INTO WEEKEND. WHILE HIGH TEMPS WILL BE BACK INTO U80S CLOSE TO 90 DEG BY SAT...DEWPTS SHOULD REMAIN IN 60S BEHIND FRNTL BNDRY. RYAN LONG TERM /SUNDAY THROUGH WEDNESDAY/... NO CHANGES MADE TO PREV FCST. WED AFTN LONG TERM DISCUSSION FOLLOWS BELOW. RYAN PREV DISCUSSION... /ISSUED 315 PM EDT WED AUG 2 2006/ LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... DUE TO MAJOR MODEL DIFFERENCES ON FRIDAY...WHERE THE GFS BLOWS UP A CONVECTIVE COMPLEX ACROSS OHIO VALLEY...GFS STILL LINGERS SOME QPF IN THE SE AT THE BEGINNING OF FRIDAY NIGHT. PREFER THE NAM WHICH HAS FRONT FARTHER SOUTH...KEEPING FRIDAY NIGHT DRY. HIGH PRESSURE BUILDS IN FOR SATURDAY...AND PULLS TO THE EAST COAST BY SUNDAY. 12Z GFS TRIES TO DEVELOP QPF IN THE EAST ON THE BACK SIDE OF THE HIGH. GFS WAS BEEN FLIP FLOPPING AS THE 00Z RUN WAS TRYING TO THE SHOW THIS...BUT THE 06Z RUN WAS DRY. WILL LEAVE SUNDAY DRY FOR NOW UNTIL MODELS GET A BETTER HANDLE ON THE SITUATION. COLD FRONT DROPS THROUGH THE GREAT LAKES INTO THE FA ON MONDAY. THE GFS IS KEEPING ALL PCPN IN AN MCS RIGHT NOW...BUT FEEL WITH A FRONT MOVING THROUGH DURING THE AFTN THAT CHANCE POPS ARE WARRANTED EVERYWHERE. FRONT PUSHES THROUGH LATE MONDAY INTO MONDAY NIGHT ALLOWING ANOTHER AREA OF HIGH PRESSURE TO BUILD IN FOR TUE AND WED. WENT CLOSE TO MOS ON SATURDAY...BUT THEN FOLLOWED HPC AND WENT WARMER ON FOR THE REST OF THE PERIOD. SITES && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 512 AM EDT THU AUG 3 2006 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-040915- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE- DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK- MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH- PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON- CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 512 AM EDT THU AUG 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL DROP SOUTH INTO THE REGION TODAY. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONT TODAY AND TONIGHT. WITH HIGH LEVELS OF INSTABILITY AND MOISTURE... THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING. THE MAIN THREAT FROM THE STORMS WILL BE DAMAGING WINDS AND TORRENTIAL RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. RYAN
The Cincinnati radar (KILN), 113 km away, was scanning. The volume nearest the first event began at 18:15 UTC.
16 thunderstorm wind, 2 hail, 1 flash flood, 1 flood. Local standard time, as filed.
A few large tree limbs were downed.
Tree limbs were also knocked down.
Power lines were downed by the thunderstorm winds.
Large tree limbs were knocked down. One woman was injured in Urbana when a tree limb fell on her vehicle.
Large tree limbs were downed. The roof of an office building partially collapsed and an exhibit tent was destroyed near Wright-Patterson Air Force Base.
The window shutters and gutters were peeled off of a home. Two tree were downed near US Route 22 as well.
Trees and large limbs were downed.
Several trees were downed near Cowan Lake, and large limbs were knocked down along State Route 730. Additional damage occurred to a few headstones at the Clarksville Cemetery.
A few trees and large limbs were downed along US Route 62.
A few large tree limbs were downed. Two gravestones were damaged in a cemetery in New Holland.
Trees were downed.
Several roads in and around Clarksville, including State Routes 350 and 730, had up to one foot of water in spots.
Large tree limbs were downed.
High water lingered on several roads in Clarksville.
Two trees were downed in Shawnee State Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532598, 5532692, 5532601, 5532600, 5532693, 5532599, 5532602, 5532682, 5532683, 5532684, 5532685, 5532686, 5532687, 5532688, 5532689, 5532690, 5532695, 5532691, 5532696, 5532694.